Thrombocytopenia with or without microangiopathy following quinine is often referred to as quinine "hyper-sensitivity." When schistocytes are present it is frequently termed "quinine-associated TTP/HUS." A severe deficiency of the vWF-cleaving protease, ADAMTS13, is associated with idiopathic TTP. A previous study of patients with "quinine-associated TTP/HUS" found that ADAMTS13 activities were not abnormal in 12/12 patients. A retrospective review of TTP patients with quinine-associated thrombotic microangiopathy (TMA) for whom ADAMTS13 was measured before plasma exchange was performed. Six patients were identified. All were females (age range: 43 to 73, mean 5 61.7 years) and had taken quinine for leg cramps. Four of the six experienced renal failure requiring dialysis. Five of the patients had D-Dimers levels measured, all were elevated. In four patients the levels were ≥18 times the upper limit of normal. ADAMTS13 was normal in four patients and mildly decreased in two patients. We conclude that while thrombocytopenia and schistocytosis can be seen in quinine-associated TTP/HUS, the pathophysiology seems to be distinct from that seen in most cases of idiopathic TTP (i.e., severely decreased ADAMTS13 with an inhibitor). We recommend that a TMA in association with quinine be consistently referred to as quinine-associated thrombotic microangiopathy (quinine-TMA) to better distinguish this entity from idiopathic TTP. The use of plasma exchange in quinine-TMA is called into question.
- Plasma exchange
ASJC Scopus subject areas